MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH TURNING HANDLE F/90 SCRWDRVR; DRILL, BONE, POWERED

OBERDORF SYNTHES PRODUKTIONS GMBH TURNING HANDLE F/90 SCRWDRVR; DRILL, BONE, POWERED
Catalog Number 03.505.005
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional product code: dzj.Reporter is a synthes employee.(b)(4).The reported event required medical/surgical intervention to preclude permanent damage to a body structure.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported on (b)(6) 2020, that the turning handle (03.505.005), the shaft (03.505.003), the handle (03.505.004) made a noise when it was connected to a hospital-owned power tool for making a hole in the mandibular angle during an unknown surgery for fix a plate to the mandibular angle fracture.Also, it made a noise again when attempting to insert the screw by hand, and tip of a driver did not rotate.The surgery was competed by using mmd-5 instead.There was about 1-hour surgical delay.Concomitant devices reported: unknown plate (part # unknown, lot # unknown, quantity # 1), unknown screws (part # unknown, lot # unknown, quantity # 1).This is 1 of 3 for report (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: the returned 90 degree screwdrivers are in a used condition.The visual inspection has shown that at the connection parts for screw holders damage / wear marks are visible.The screw holders are not returned for further evaluation.The rest are otherwise still in a good condition with no significant damages or defect.The device is considered functional when turning the knob, the coupling part of the attachment (where the screwdriver blade or the drill bit would be) turns.The first test shows that when assembled, the rotational movement is transmit for left as well as for right rotation to the connecting part of the attachment for both returned assemblies.Further investigation showed that with a blocked attachment there is no sliding in the internal mechanism for both returned assemblies.When not assembling properly (wheel between attachment and shaft holding but not tightened ¿ knob¿shaft assembly stopped before the ¿click¿ the rotational movement is still transmitted for both assemblies.Thus, the described complaint ¿made a noise¿ cannot be reproduced, and the parts are considered fully functional.There is a lot of lubricant between the knob, the handle and the wheel mechanisms for both returned assemblies.Inside the attachment, lubrication is not excessive but appropriate.The 90 degree screwdrivers are rated as unconfirmed, since the instruments have passed the functional test as described above.In hindsight and with the provided information, it is not possible to determine the exact cause of the complained issue.We only can assume that an application error may have taken place.Furthermore we would like to draw your attention to our surgical technique guide, where it is described: drill speed rate should never exceed 1,800 rpm, particularly in dense, hard bone.This corresponds to a maximum input speed of 3600 rpm (gear ratio of 2:1).Allow the device to cool for 2 minutes after drilling or before changing attachments.Improper use may cause the system to overheat and injure the patient or user.During the investigation, no manufacturing issues were observed that may have contributed to the complaint condition; therefore, further corrective and/or preventive action is not required.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot part: 03.505.005, lot: 8185018, manufacturing site: selzach, supplier: (b)(4), release to warehouse date: 12.Oct.2018.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TURNING HANDLE F/90 SCRWDRVR
Common Device Name
DRILL, BONE, POWERED
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9781940
Report Number8030965-2020-01613
Device Sequence Number559496
Product Code DZI
UDI-Device Identifier07611819187498
UDI-Public(01)07611819187498
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K082649
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.505.005
Device Lot Number8185018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2020
Initial Date Received by Manufacturer 03/02/2020
Supplement Date Received by Manufacturer04/01/2020
Initial Report FDA Received Date03/03/2020
Supplement Report FDA Received Date04/22/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HAND; SHAFT; TURNING HANDLE; UNK - PLATES: MATRIXMANDIBLE; UNK - SCREWS: TRAUMA